A Young Woman With MS: Ella's Progress on the CAP

(Editors note: This is a report by Ella's mother Michele, a very active contributor to www.cpnhelp.org< and user of the protocol herself. They began the CAPi in the crisis of Ella's rapid deterioration and the change since then is quite remarkable though the story is far from over. It illustrates well the judicious use of steroids to manage inflammatory symptoms while slowly ramping up on the CAP. Most of us have followed Ella's progress with enthusiasm and bated breath. She's kind of become a mascot for many of us more "mature" types, symbolic of the restoration of vigorous life were this treatment started when we were younger! We will add to this update as her treatment progresses.)

I have been looking back on the progress of Ella's recovery over the past 15 months and Jim suggests that I might now be able to see a pattern developing in the effects of the CAP on her health.

I’m still reluctant to draw any conclusions from her experience as she was so very ill when we started the protocol (march 2006) that it is difficult to know whether introducing the CAP was responsible for the exacerbation of her condition, since it had been deteriorating for over three months when we started. The continuing worsening of her condition may just have been the result of her immunei system fighting the infection. The introduction of antibioticsi may have brought things to a head, but at the time there were no clear signs that this might be the case. She did get worse after taking the bacteriostatics but she was getting worse before taking it… In my mind there are a number of factors which make it difficult for me to be entirely objective about what happened. The circumstances could have been co-incidental and I have to take into account my wishful thinking and the fact that I was expecting some kind of fluey symptoms that did not happen. Her breathing was getting to be difficult but that seemed to be associated with her inability to use abdominal and inter-costal muscles and diaphragm, these symptoms happened at the same time as she started the CAP, but whether this was causal or co-incidental I just don’t know.

Over the next few months, her condition fluctuated. After starting Doxycycline and Azithromycin, her condition never returned to the worse crisis point, but during the time she was in hospital she was given two courses of high dose steroids (1g Methylprednisolone for 5 days) to deal with observed renewed deficits in mobility and sensory abilities. During that time she was very depressed, and once again the question in my mind at that time was whether this was due to Azithromycin or whether to the inflammationi in the brain. I was never able to be certain that the CAP was working, one of the problems with MS is that it is a relapsing remitting disease and she had on two previous occasions recovered more or less completely from disabling relapses, so we expected recovery from this latest one too. In our minds only time would be able to reassure us that there would no longer be any relapses…

Once she was discharged from the succession of hospitals she had been in for nearly 8 weeks, her condition continued to fluctuate thankfully not sinking to her lowest point but some 5 weeks later she once again received a high dose course of steroids, as she was rapidly loosing the ability to walk and sensation in her legs and lower body. The steroids reversed the deficits, and there were no further major changes in her condition until a couple of months after she started taking the bacteriacide in October 2006. She started the bacteriacide slowly, 2 tablets, this may have resulted in a loss of function in her right hand, by now we were looking for connection between the CAP and symptoms but it was difficult to be certain, because the worsening in her condition was delayed by maybe a couple of weeks and continued to deteriorate for another 4 weeks, before making a slow recovery. The next pulse was 4 tablets. It was after the second pulse and a healthy dose of Vitamin Di obtained from a holiday in the sun that she received the last high dose steroid treatment as once again she was loosing the ability to walk and feel her left leg.

Since then she has remained fairly stable and has eventually managed to do two full pulses without too many side effects. After her last pulse, she has been feeling more unstable and fatigued but we now expect these symptoms to improve over the next few weeks. It seems that untreated with steroids, deficits recover over six to eight weeks.

It is only at this point that we can be more confident that the symptoms she suffers can be associated with the treatment, possibly because she is now into a regular pulsing pattern. In spite of reassurances from other people who are been there before us, everyone of us has to go through this in isolation, as we all have different symptoms and experiences.

In conclusion I would say that the steroids have help Ella weather the worse of the symptoms which she has suffered in the past 15 months. Undoubtedly some of these symptoms are due to the treatment, but in the beginning it was difficult to be certain what the cause of these were. Steroids are not easy drugs, they have side effects, some of them long term, and may also have implications for a treatment using a CAP which in itself aims at in an improvement of the immune system, whereas the steroids actually dampen it. But their anti-inflammatory effect is very welcome when the body is in a crisis.